Texas, 2008Hail in Texas, March 22 to 23, 2008
March 22 to 23, 2008 · NWS MAF · 4 events in 4 counties and zones
Thunderstorms began developing along and behind a cold front as it pushed southward across west Texas. Abundant moisture and marginal instability enhanced this activity and resulted in a few severe thunderstorms that persisted into the early morning hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms began developing along and behind a cold front as it pushed southward across west Texas. Abundant moisture and marginal instability enhanced this activity and resulted in a few severe thunderstorms that persisted into the early morning hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 22, 2:12 PM CST, 3 hours 27 minutes earlier.
Area forecast discussion, Mar 22, 2:12 PM CST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
312 PM CDT SAT MAR 22 2008
.DISCUSSION...
AFTERNOON SURFACE ANALYSIS STILL SHOWS A WEAK SURFACE FRONTAL
BOUNDARY EXTENDING ACROSS THE SOUTHEASTERN NEW MEXICO PLAINS...
THE NORTHERN PERMIAN BASIN...AND SOUTHEASTWARD ACROSS WEST CENTRAL
TEXAS. LOW LEVEL SURFACE MOISTURE CONTINUES TO SLOWLY INCREASE
ACROSS THE PERMIAN BASIN AND THE LOWER TRANS PECOS REGION...WHERE
DEWPOINT TEMPERATURES CURRENTLY RANGE IN THE UPPER 30S TO MID 40S.
TEMPERATURES HAVE WARMED NICELY DESPITE THE SURFACE BOUNDARY AND
HIGH CLOUD COVER...WITH MOST LOCATIONS IN THE 70S TO NEAR 80 AT 2 PM
CDT. WE ARE STILL LOOKING FOR THE POTENTIAL OF ISOLATED THUNDERSTORM
DEVELOPMENT LATER THIS AFTERNOON ACROSS THE EASTERN PERMIAN BASIN
AND WESTERN PERMIAN BASIN...IN THE VICINITY OF THE SURFACE BOUNDARY
AND AN AXIS OF RATHER STEEP MID LEVEL LAPSE RATES AND WEAK
INSTABILITY. A FEW THUNDERSTORMS MAY APPROACH SEVERE LIMITS ACROSS
THE PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS LATE THIS AFTERNOON
AND EVENING AS MARGINAL CAPE/INSTABILITY...AND STEEP MID LEVEL LAPSE
RATES SUPPORT SOME MARGINALLY SEVERE HAIL AND STRONG WINDS WITH THE
STRONGER STORMS.
A POTENT SHORTWAVE TROUGH LOCATED ACROSS THE ROCKY MOUNTAINS THIS
AFTERNOON IS STILL PROGGED TO QUICKLY DIVE SOUTHEASTWARD TOWARD THE
SOUTHERN PLAINS TONIGHT WITHIN THE NORTHWEST FLOW ALOFT. MODELS ARE
STILL IN GOOD AGREEMENT THAT SHOWERS AND THUNDERSTORMS WILL BECOME
MORE ORGANIZED ACROSS NORTHERN PORTIONS OF THE FORECAST AREA THIS
EVENING AS THE SHORTWAVE TROUGH AND ASSOCIATED STRONG COLD FRONT
MOVE SOUTHWARD TOWARD THE REGION. WE STILL HAVE THE BEST CHANCES FOR
PRECIPITATION ALIGNED ACROSS THE PERMIAN BASIN AND FAR SOUTHEASTERN
PORTIONS OF THE NEW MEXICO PLAINS TONIGHT AND SUNDAY...WITH SLIGHT
RAIN CHANCES EXTENDING ALL THE WAY TO THE RIO GRANDE. ALSO OF
CONCERN TONIGHT WILL BE HIGH WINDS THROUGH GUADALUPE PASS FOLLOWING
THE PASSAGE OF THE STRONG COLD FRONT AFTER MIDNIGHT. WE HAVE ISSUED
A HIGH WIND WARNING THERE FROM 06Z-15Z SUNDAY.
INSTABILITY WILL QUICKLY DECREASE EARLY SUNDAY AS COLDER AIR ADVECTS
INTO THE REGION...SO LEFT PRECIPITATION IN THE FORM OF RAIN
SHOWERS. HIGH TEMPERATURES SUNDAY MAY BE REACHED EARLY IN THE DAY
WITH TEMPERATURES HOLDING STEADY...POSSIBLY DECREASING A LITTLE AS
THE DAY PROGRESSES. OVERALL A CLOUDY...COLD AND POTENTIALLY WET
EASTER SUNDAY. PRECIPITATION CHANCES WILL GRADUALLY DECREASE FROM
NORTHWEST TO SOUTHEAST SUNDAY EVENING...WITH COLDER TEMPERATURES
ANTICIPATED SUNDAY NIGHT.
THE REMAINDER OF THE EXTENDED FORECAST LOOKS LIKE A RETURN TO WARM
AND DRY CONDITIONS...WITH ZONAL FLOW ALOFT AND LEE SIDE SURFACE
TROUGHING. WE DID ADJUST TEMPERATURES A LITTLE FROM THE PREVIOUS
FORECAST...MAINLY TRENDING UPWARD A FEW DEGREES DURING THE MIDDLE TO
LATTER HALF OF THE WEEK. THE WARM AND DRY CONDITIONS COMBINED WITH
INCREASED WIND SPEEDS WILL LIKELY ELEVATE FIRE WEATHER CONCERNS BY
WEDNESDAY AND THURSDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 42 45 38 67 / 50 60 10 0
CARLSBAD NM 43 47 37 74 / 30 40 10 0
DRYDEN TX 53 54 42 72 / 20 30 20 0
FORT STOCKTON TX 47 48 41 73 / 30 40 20 0
GUADALUPE PASS TX 41 47 34 70 / 20 30 10 0
HOBBS NM 42 46 37 71 / 50 50 10 0
MARFA TX 38 51 32 69 / 10 30 20 0
MIDLAND INTL AIRPORT TX 42 45 38 67 / 50 60 10 0
ODESSA TX 44 46 39 68 / 50 60 10 0
WINK TX 45 49 39 74 / 50 60 10 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...HIGH WIND WARNING FROM MIDNIGHT TONIGHT TO 9 AM MDT SUNDAY FOR
THE FOLLOWING ZONES...GUADALUPE MOUNTAINS.
&&
06/21Hazardous weather outlook, Mar 22, 1:47 PM CST, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
247 PM CDT SAT MAR 22 2008
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-232000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
247 PM CDT SAT MAR 22 2008 /147 PM MDT SAT MAR 22 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE WESTERN LOW
ROLLING PLAINS LATE THIS AFTERNOON. THE CHANCE FOR THUNDERSTORM
DEVELOPMENT WILL THEN SPREAD ACROSS ALL OF SOUTHEASTERN NEW MEXICO
AND MOST OF WEST TEXAS THIS EVENING AND OVERNIGHT. A FEW STRONG TO
POSSIBLY SEVERE THUNDERSTORMS WILL BE POSSIBLE FOR AREAS MAINLY
EAST OF THE PECOS RIVER. LARGE HAIL AND DAMAGING WIND GUSTS WILL
BE THE MAIN CONCERN WITH THE STRONGER STORMS.
LOCALLY STRONG NORTHEAST WINDS NEAR 40 MPH WITH GUSTS TO 60 MPH CAN
BE EXPECTED ACROSS THE GUADALUPE MOUNTAINS LATE TONIGHT INTO EARLY
FRIDAY MORNING. MOUNTAIN GAPS AND PASSES WILL BE FAVORED FOR THESE
WINDS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
Hail, Howard
- When
- March 22, 5:39 PM CST to 5:45 PM CST
- Where
- Howard County, 1.53 mi NW of Big Spring
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.264, -101.491
Nickel hail was reported at the intersection of I-20 and U.S. Highway 87.
Hail, Glasscock
- When
- March 22, 6:21 PM CST to 6:31 PM CST
- Where
- Glasscock County, 2.76 mi S of Lees
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 32.040, -101.480
Quarter sized hail was reported along Farm to Market Road 33.
Hail, Andrews
- When
- March 23, 12:25 AM CST to 12:35 AM CST
- Where
- Andrews County, 6.29 mi ESE of Andrews Co Arpt
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 32.280, -102.440
Hail, Midland
- When
- March 23, 1:23 AM CST to 1:30 AM CST
- Where
- Midland County, 4.25 mi WNW of Midland
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 32.027, -102.145
Midland Police reported nickel to quarter sized hail along Midland Drive near Loop 250.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Texas, March 22, 2008$1,000 · 1 in hail · 6 events
- Heavy Snow and High Wind in Alaska, March 22 to 23, 200870 kt wind · 4 events
- Frost and Freeze in Oregon, March 22, 20082 events
- Cold in California, March 22, 20081 event
- Waterspout in Gulf of Mexico, March 22, 20081 event
- Flash Flood in Florida, March 22, 20081 event
- Blizzard in Alaska, March 22 to 23, 20081 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 77663, 77660, 77661, 77662.